Tri-Luma for Melasma treatment and skin lightening

NancyM on 18 Jun 2008 at 4:37pm

Melasma is a condition that affects so many women--many experiencing it for the first time during pregnancy--where it is referred to as the "mask of pregnancy". According to the American Academy of Dermatology, men account for only 10% of those affected by melasma.

A recent comment was posted on the RealSelf.com forum topic "Advice on Treating Melasma" about a doctor-prescribed topical cream, Tri-Luma Cream.

Tri-Luma--the "Tri" is for the three active ingredients it contains-- fluocinolone acetonide 0.01%, hydroquinone 4%, tretinoin 0.05%--touts the ability to reduce the signs of melasma within 8 weeks.Dr. Jordana Gilman shares her thoughts on Tri-Luma for melasma

We asked New York dermatologist, Dr. Jordana S. Gilman, to share her thoughts on Tri-Luma Cream, and learned, she's a fan.

 TriLuma is one of my favorite products to treat Melasma, because it is one of the most effective products available. Melasma is a very troublesome problem for many women, and has a tendency to recur. TriLuma combines 3 ingredients to work together to lighten dark patches of skin. To date, there is no evidence that any of the ingredients cause harm.

Tri-Luma Cream costs around $120, though I did see some "deals" online--so it's not inexpensive. But if it delivers on its claims and can help manage not only the physical but also the emotional side of dealing with melasma, it's worth it.

Have you tried Tri-Luma Cream? What was your experience--did it help your melasma condition?

Comments (20)

Sort by

I have been using TriLuma for a very small patch of melasma on my cheek, BUT it turned it quite much darker!! Certainly nothing I had expected!!! ow I am wondering if I should continue to use it or stop from using it completely. I thought it would lighten that spot, but it seems the opposite has occured and now I am upset and I am not sure as to what to do. Furthermore, I am not entirely sure if the that melasma spot on my cheek turns darker and I continue to use TriLuma if eventually, it will scab it off and turn lighter, or what will happen. My biggest concern at this point is that the spot turned darker because I used the Tri-Luma and won't fade; which puts me in a position of being worst off than before I had began to use the Tri-Luma. Does anyone have any experience with Tri-Luma turning their melasma darker, then it fading and it becoming quite much lighter, barely noticeable?
  • Reply
hello it's 2014 and I used tri-luma and I am still correcting what it did to my skin, I am proud to say I am making progress.
  • Reply
I forgot to say the year I first used was 2000 or 2001 so its been along time. and when I call them they have no answer
  • Reply
Thanks for your reply. I spoke to my mother, whom also suffers from melasma and she said that the use of Triluma for melasma had been discontinued. I started with an old fashioned remedy: placing lemon on the affected spot for half hour each night. Also I started using 4% Hydroquinine and Retina A. After a month's use, one has to take a break for about 3 weeks. The melasma spot, I am very glad to say, has lightened considerably. Thanks again for your reply.
  • Reply
I've been using TriLuma for over a year now. Is there some reason I shouldn't use it for over 8 weeks? I'm getting it through a dermatologist, so I assumed she didn't think it was a problem.

My melasma has faded a good bit. But it has not gone away. My dermatologist told me this would probably happen. It is splotchy on my forehead and my cheeks. The cheeks have gotten about 65% better, especially one side. The forehead has only gotten about 30% better, I'd say. This is splotchy markings that bug me the most. I wear more makeup than I used to and avoid doing anything that might make me sweat in public and remove my makeup. I also cut bangs over my forehead, but they don't completely hide it. Very frustrating.
  • Reply
In regards to other products that work better for melasma, I personally have not found any. I think you should keep using it(Tri Luma) like consistently no missed days every night before bed. I had really dark skin on my face and after using TriLuma relegiously every night for over 2 1/2 months, my results are outstanding!! sometimes people dont even recognize me, my skin glows and is noticeably lighter!! I'm not kidding. I tried the meladerm its a thumbs down to me because my skin turned back darker, so I am sticking with tri-luma, I am for real!!
  • Reply
I have been using Triluma for over one month every evening , consistenly. No real change at all. I am really let down. I have moderate discoloration, melasma. If anyone is using anything else they can suggest, please let me know. Thank you.
  • Reply
hello, what's your progress now in march 2014
  • Reply
OMG! Tri-Luma is wonderful.I have had dark skin and patches from childhood, and have used a lot of creams over-counter. About 3 months ago my doctor prescribed me this product, changed my complexion and life for the better.About 3 weeks ago I heard about a product that was supposedly safer and better and worked in 14 days,well dont beleive the hype.I unfortunantly tried it..no comparison, Tri-Luma really is the way to pretty skin and it seems to exfoliate dead skin too. durig the time I stopped using it my skin went back so I have to start all over again, with tri-luma. I look forward to seeing my healthy glo again.
  • Reply
hello Cheree: I want to know are you still using tri-luma? since its 2014 and you haven't posted. also what is your race? since tri-luma is off the market is you using HQRA?
  • Reply
Hello Magdatgalderma, it's good that you ask about Cheree's race because different types of skin react differently to Lasers, Retina A, and Hydroquinine. For instance, Latino or more ethnic skin does not seem to respond well to Fraxel Lasers. Caucasian skin does react well to Lasers when treating melasma.
  • Reply
You keep stating that tri-luma is off the market, that is not true! It has been back on the market since February 2013!
  • Reply
I've been using Tri-Luma off and on for several months after finishing Accutane, to treat my melasma. I never had brown spots before taking birth control pills and the melasma kicked in within the past 2 years. It's most noticeable on my forehead, but prevalent on my cheeks and nose as well. My husband has told me that it is fading, which is encouraging since he sees me every day, but I still think it's awful looking. I am also tenative about using it, because even though "they" claim it's safe to use, I've read and heard otherwise; that hydroquinone, the main active ingredient, is carcinogenic. I'm still using it in hopes that it will completely fade the darker pigmented areas.
  • Reply
If you are using this product you should be happy! Im telling you what I know. My skin has never been this light,pretty, and soft. It peels but thats what its suppose to do, I use a lifht exfoliater pad once a week,gorgeous glowy skin...product worth every penny. My health insurance pays a signifigant amount though. Dont be discouraged about the so called "dangers" because the final result to me is worth the tiny percentage of harm.Might sound careless but if you could only see before and after pictures of me!I get compliments and I know it works.
  • Reply
Hi. I have melasma on my face causing by FRAXEL LASER!!! I've been using Tri Luma for about one year. At the beginning my skin was irritated but looks like it is fading away, but in the long run It hadn't do much, I stop using it for about a month now, and I think it looks darker than I started... I'm very depressed, since it is hard to hide it even with make-up.
  • Reply
My spot is darker than when I started after discontinuing the product for a month. Kind of scares me into thinking that it's possibly melanoma?
  • Reply
I haven't purchased this TriLuma cream yet but I'm hoping it removed my dark spots on my hands? I'm just confirming that this cream does work? I don't want to spend the money and it doesn't work :( Please let me know for those of you using this cream. Thanks, Letty
  • Reply
Hi. I've been using Tri Luma on and off for about one year. It hadn't had much of a reaction, probably because I was inconsistant with applying it. Lately, I've noticed some areas of application turning darker brown. I am guilty of being a constant picker and squeezer and am wondering if applying it to irritated skin is the reason. My skin is white. Has anyone out there had anything similar happen to their skin? Thank you, Dactis
  • Reply
Yes, my spot turned darker than it was originally before I used the Tri Luma. It scares me as I keep thinking maybe it's melanoma?
  • Reply
I use Tri-Luma for Melasma, on and off for about 2 years now. I see great results in a couple of weeks and within 4 weeks my skin is dark spots FREE, it's awesome!. The bad thing about this is that as soon as I stop applying the cream my dark spots comes back. I wish they invent a cream that would cure melasma once and for all. Ruth
  • Reply